Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 102, NWS Blacksburg, VA

November 8, 1996Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Nov 8, 1996, 4:50 AM EST for Ashe County, Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 4:50 AM EST (09:50 UTC)
Expired
Nov 8, 1996, 8:45 AM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Ashe County, NC, Watauga County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 080950
FFWRNK
NCC009-189-081345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EST FRI NOV 8 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 845 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST NORTH CAROLINA

   ...ASHE COUNTY
   ...WATAUGA COUNTY
 
AT 450 AM RADAR INDICATED SHOWERS AND THUNDERSTORMS...SOME WITH
VERY HEAVY RAIN...ACROSS MOST OF ASHE AND WATAUGA COUNTIES. REPORTS
FROM BOTH ASHE AND WATAUGA COUNTIES INDICATE THAT CREEKS AND
STREAMS ARE NEAR BANKFULL. ADDITIONAL RAINFALL OF AN INCH TO AN
INCH AND A HALF BETWEEN 450 AM AND 630 AM WILL LIKELY RESULT
IN FLOODING OF CREEKS AN,D STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.
 

MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 2:25 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 8, 2:25 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 AM EST FRI NOV 8 1996

TORNADO WATCH UNTIL 8 AM FOR WATAUGA...WILKES AND YADKIN COUNTIES IN
NC.

RAIN CONTG TO EXPAND ACRS WRN PORTION OF CWA. AREA OF MDT TO HVY
RAIN AND A FEW TRW MOVG INTO FAR WRN PORTIONS WITH UPSLOPE AREA OF
LIGHT TO MDT RAIN CONTG TO EXPAND AND INCRS IN INTENSITY. OTHER THAN
TORNADO WATCH AREA...FEEL SVR WX THREAT WL BE IN THE PIEDMONT LATER
THIS AM. FNT FM NR CRW TO JUST W OF TRI TO JUST W OF CHA ATTM CONTG
TO MV EWRD. FNT LIKELY TO BE INTO TAZEWELL COUNTY BY 4 AM...TO NR
RNK BY 8 AM...TO NR LYH AND DAN BY 12 NOON AND OUT OF CWA BY MID
AFTN. TRW PSBL ALONG AND AHD FNT WITH SEVERAL HOURS OF LGT TO MDT
RAIN BEHIND FNT. BHND FNT...TEMPS EXPECTED TO QUICKLY FALL INTO
UPPER 40S/LOWER 50S. CAT POPS TDY IN ALL AREAS. WD LIKE HVY RAIN PSBL
MENTIONED IN ALL AREAS. PCPN EXPECTED TO END IN THE MOUNTAINS DURG
AM AND E OF MOUNTAINS BY LATE AFTN/ERLY EVE.

MUCH COLDER AIR TO MV INTO AREA NEXT SEVERAL DAYS. UPSLOPE FLOW LATE
TONIGHT/SAT IN MOUNTAINS ALONG WITH ABUNDANT MOISTURE IN LOW LVLS AND
850 TEMPS BELOW ZERO WL LIKELY RESULT IN SNOW SHOWERS. THINK AN INCH
OR TWO OF WET SNOW PSBL AS GRASSY SFCS IN WV AND IN THE NORTHERN
MOUNTAINS OF NC.

THUNDERSTORM POTENTIAL STATEMENT TO BE ISSUED AROUND 630 AM FOR
PIEDMONT.

WBC...MAY NEED TO WORD THE TURNING COLDER EARLIER THAN INDICATED IN
      THE PREV FCST...THIS AM IN ALLEGHANY HIGHLANDS...AROUND NOON
      OR EARLY PM IN MOST OF PIEDMONT. OTHERWISE..PREV FCST LOOKS
      GOOD FOR TDY.

CRW AND RDU...PREV FCST LOOKS GOOD FOR TDY.

FIRST GUESS NMBRS:
ROA 65/40/50 +32
BCB 59/36/43 +33
BOO 54/30/39 +46
WLK 64/38/47 +32

BLACKSBURG CLIMO:
LOW SO FAR:         62
ATTM:               65
HIGH THUR:          67
PCPN SO FAR TNGHT: .04

MTE

In the hours before

Special weather statement, Nov 8, 2:47 AM EST, 2 hours 3 minutes before
NCZ001-002-018>020-081000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST FRI NOV 8 1996

...TORNADO WATCH UNTIL 8 AM FOR WATAUGA...WILKES AND YADKIN
COUNTIES...
...HEAVY RAIN OCCURRING IN THE NORTHERN MOUNTAINS...

...STRONG WINDS POSSIBLE IN HIGHER ELEVATIONS...

AT 245 AM RADAR INDICATED MODERATE TO HEAVY SHOWERS AND A FEW
THUNDERSTORMS MOVING THROUGH WATAUGA AND ASHE COUNTIES. ADDITIONAL
SHOWERS AND THUNDERSTORMS IN ASHE AND WATAUGA COUNTIES BETWEEN
245 AND 500 AM MAY RESULT IN MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS
WILL LIKELY SPREAD INTO ALLEGHANY COUNTY AFTER 3 PM. THE RAIN SHOULD
DECREASE IN INTENSITY ACROSS THE NORTHERN MOUNTAINS AFTER 500 AM.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTHEAST FROM
SOUTHWEST NORTH CAROLINA AND EASTERN TENNESSEE. IN WATAUGA...
WILKES AND YADKIN COUNTIES...SOME OF THESE THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS WITH ALSO THE POSSIBILITY OF ISOLATED
TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 8 AM.

IN THE HIGHER ELEVATIONS OF ASHE...WATAUGA AND ALLEGHANY
COUNTIES...SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
OVER 40 MPH CAN BE EXPECTED THROUGH 7 AM.

THE COLD FRONT SHOULD MOVE EAST OF THE AREA LATER THIS MORNING.
AS A RESULT...THE PRECIPITATION SHOULD END BY LATE MORNING...THE
WINDS WILL WEAKEN AND IT WILL BECOME MUCH COOLER.




Special weather statement, Nov 8, 2:54 AM EST, 1 hour 56 minutes before
NCZ001-002-018>020-081000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST FRI NOV 8 1996

...TORNADO WATCH UNTIL 8 AM FOR WATAUGA...WILKES AND YADKIN
COUNTIES...
...HEAVY RAIN OCCURRING IN THE NORTHERN MOUNTAINS...
...STRONG WINDS POSSIBLE IN HIGHER ELEVATIONS...

AT 245 AM RADAR INDICATED MODERATE TO HEAVY SHOWERS AND A FEW
THUNDERSTORMS MOVING THROUGH WATAUGA AND ASHE COUNTIES. ADDITIONAL
SHOWERS AND THUNDERSTORMS IN ASHE AND WATAUGA COUNTIES BETWEEN
245 AND 500 AM MAY RESULT IN MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS
WILL LIKELY SPREAD INTO ALLEGHANY COUNTY AFTER 300 AM. THE RAIN
SHOULD DECREASE IN INTENSITY ACROSS THE NORTHERN MOUNTAINS AFTER 500
AM.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTHEAST FROM
SOUTHWEST NORTH CAROLINA AND EASTERN TENNESSEE. IN WATAUGA...
WILKES AND YADKIN COUNTIES...SOME OF THESE THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS WITH ALSO THE POSSIBILITY OF ISOLATED
TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR THIS
AREA UNTIL 8 AM.

IN THE HIGHER ELEVATIONS OF ASHE...WATAUGA AND ALLEGHANY
COUNTIES...SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
OVER 40 MPH CAN BE EXPECTED THROUGH 7 AM.

THE COLD FRONT SHOULD MOVE EAST OF THE AREA LATER THIS MORNING.
AS A RESULT...THE PRECIPITATION SHOULD END BY LATE MORNING...THE
WINDS WILL WEAKEN AND IT WILL BECOME MUCH COOLER.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 12:25 PM ESTSevere Thunderstorm WarningRNKRockingham75 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.